Alert archive / California / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 2, NWS Los Angeles, CA
NWS Los Angeles, CA issued this severe thunderstorm warning at Sep 9, 2017, 7:44 PM PDT for Los Angeles County, California. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 9, 2017, 7:44 PM PDT (02:44 UTC)
- Expired
- Sep 9, 2017, 8:15 PM PDT
- In force
- 31 min
- Issued by
- NWS Los Angeles, CA
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Los Angeles County, CA
The radar
The Edwards AFB radar (KEYX), 61 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 00:00Z, 2.7 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1066 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
596
WUUS56 KLOX 100244
SVRLOX
CAC037-100315-
/O.NEW.KLOX.SV.W.0002.170910T0244Z-170910T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service OXNARD CA
744 PM PDT SAT SEP 9 2017
The National Weather Service in OXNARD has issued a
* Severe Thunderstorm Warning for...
North central Los Angeles County in southwestern California...
* Until 815 PM PDT
* At 743 PM PDT, a severe thunderstorm was located over Lancaster,
moving northwest around 20 mph.
HAZARD...60 mph wind gusts and nickel size hail are possible with
this storm.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees. Near zero
visibility is possible in blowing dust.
* Locations impacted include...
Lancaster...
Palmdale...
Quartz Hill...
Lake Palmdale...
Lake Hughes...
Elizabeth Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3482 11768 3459 11792 3453 11816 3481 11876
TIME...MOT...LOC 0243Z 126DEG 14KT 3471 11821
HAIL...0.88IN
WIND...60MPH
$$
Hall2 follow-up statements
044 WWUS56 KLOX 100302 SVSLOX Severe Weather Statement National Weather Service OXNARD CA 802 PM PDT SAT SEP 9 2017 CAC037-100315- /O.CON.KLOX.SV.W.0002.000000T0000Z-170910T0315Z/ Los Angeles CA- 802 PM PDT SAT SEP 9 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM PDT FOR NORTH CENTRAL LOS ANGELES COUNTY... At 801 PM PDT, a severe thunderstorm was located 7 miles northwest of Lancaster, moving northwest around 20 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Lancaster... Palmdale... Quartz Hill... Lake Palmdale... Lake Hughes... Elizabeth Lake... Desert View Highlands... and Highway 138 between Quail Lake and Lancaster. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. To report severe weather contact your nearest law enforcement agency. They will send your report to the National Weather Service office in Oxnard. Continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3482 11768 3459 11792 3453 11816 3481 11876 TIME...MOT...LOC 0301Z 126DEG 14KT 3475 11828 HAIL...0.88IN WIND...60MPH $$ Hall
838
WWUS56 KLOX 100318
SVSLOX
Severe Weather Statement
National Weather Service OXNARD CA
818 PM PDT SAT SEP 9 2017
CAC037-100327-
/O.EXP.KLOX.SV.W.0002.000000T0000Z-170910T0315Z/
Los Angeles CA-
818 PM PDT SAT SEP 9 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL LOS ANGELES
COUNTY HAS EXPIRED...
The severe thunderstorm which prompted the warning has moved into
Kern County. Therefore, the warning has been allowed to expire.
LAT...LON 3482 11768 3459 11792 3453 11816 3481 11876
TIME...MOT...LOC 0317Z 126DEG 14KT 3479 11834
$$
HallWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 2:41 PM PDT, 5 hours 3 minutes earlier.
Area forecast discussion, Sep 9, 2:41 PM PDT, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
241 PM PDT Sat Sep 9 2017
.SYNOPSIS...
An upper level low pressure system will drift south off the
California Coast this weekend before pushing inland through the
middle of the week. The location of the low will support an influx
of monsoon moisture with a good chance of showers and
thunderstorms Sunday into early Monday, lingering across interior
areas into Monday evening. Thunderstorms could have heavy rain,
gusty winds and hail. Slightly above normal temperatures through
Monday will turn below normal by the middle of next week.
&&
.SHORT TERM...(TODAY-TUE)
The low clouds over the coast and vlys cleared off the coast by late
this morning to leave mostly sunny skies for most areas. Some
monsoonal moisture did move into L.A. County with varying amounts of
mid-level clouds but overall it became partly cloudy there early
this afternoon. Little change can be expected for the rest of the
day, altho there is enough instability that an isolated thunderstorm
could develop over the eastern San Gabriels and Antelope Vly thru
early this evening. Temps across the region today are forecast to
be near normal for the most part across much of the region. Highs
in the warmest vlys and lower mtns should reach the upper 80s to
lower 90s.
A 579 dm upper level low centered about 100 miles sw of Point
Conception early this afternoon is forecast to drift off to the s
thru Sun to a position several hundred miles sw of L.A. by early
Sun. The upper low will move slowly nw Sun night and Mon but
remain well off the swrn CA coast, then slowly n Mon night and Tue
to a position about 70 miles off the Monterey County coast by Tue
afternoon.
The upper level low will draw moisture into the area from the se
starting tonight and overspreading the region on Sun, with PWAT
values forecast by the 12Z NAM increasing to 1.25 inches to greater
than 1.6 inches by Sun afternoon, and up to 1.80 inches Sun night
especially over SLO/SBA Counties. LI's will decrease to -2 to -5
over a large area on Sun, along with K indices increasing up to 38
to 44. In addition, CAPE values of 800 to 1800 j/kg will be common
in much of the area including the coastal waters.
With all these convective parameters forecasted, there will be a
slight chance of showers and thunderstorms starting early Sun
morning over L.A/VTU Counties, with a good chance of showers and
thunderstorms spreading across all areas Sunday afternoon and
evening. The threat of thunderstorms will be confined to SLO/SBA
Counties by early Mon morning, and interior sections of the forecast
area including the mtns and deserts Mon afternoon and evening.
Thunderstorms will be capable of producing heavy rain, strong and
gusty winds, and hail. The heavy rain with any training
thunderstorms may lead to flash flooding in some areas, with recent
burn areas most susceptible to flooding. A Flash Flood Watch is in
effect most of Sun and Sun night for the mtns and deserts, and for
recent burn areas of the Santa Ynez Vly, Santa Clarita Vly and L.A.
County vlys. Please see the latest Flash Flood Watch statement
(LAXFFALOX) for further details.
For later Mon night and Tue, the marine layer pattern can be
expected with areas of low clouds and fog developing along the coast
and partially into some adjacent vlys. Mostly clear skies can be
expected in all areas Tue afternoon.
Temps across the region are forecast to be a several degrees above
normal on Sun, near normal to slightly above normal for most areas
on Mon, and near normal to slightly below normal on Tue as the
onshore flow increases. Highs in the warmest vlys and lower mtns
should be in the lower to mid 90s Sun, and upper 80s to mid 90s on
Mon, and mid 80s to low 90s in Tue.
.LONG TERM...(WED-SAT)
The EC and GFS are in pretty good agreement with the synoptic scale
features during the extended period. The upper low along the
Monterey County coast will move inland across Central CA on Wed,
then a broad upper level trof will will move into the region for Thu
thru Sat, with little day to day changes in the wx.
Dry conditions with the marine layer pattern will persist over the
forecast area Wed thru Sat. Night and morning low clouds and fog can
be expected for the coast and adjacent vlys during the period,
otherwise mostly clear skies will prevail. Temperatures across the
region will be a few degrees below normal for most areas each day.
Highs in the warmest vlys and lower mtns should be in the 80s.
&&
.AVIATION...09/18z
At 17z at KLAX... the inversion was around 1700 feet. The top of
the inversion was around 3300 feet with a temperature of about 22
degrees Celsius.
Overall... Moderate to high confidence in the current TAFs. There
is some uncertainty in how much of the marine intrusion will
return tonight and to what intensity. The marine intrusion is
clearing steadily this morning and conditions should be VFR at all
terminals by 20z. The likelihood of the marine clouds returning
tonight in some form is seventy five percent for the Central Coast
and fifty five percent for KSBA... KOXR... and KCMA. There is a
ten percent chance of a shower/thunderstorm in the Antelope
Valley after 21Z and a chance of showers/thunderstorms across the
region by 11/00z. Otherwise and elsewhere VFR conditions will
prevail.
KLAX... High confidence in the current TAF. There is a slight
chance of a shower/thunderstorm by midday on the 10th with an
increasing chance through the afternoon hours. Otherwise VFR
conditions will prevail. No east winds greater than seven knots
are expected during the forecast period.
KBUR... High confidence in the current TAF. There is a slight
chance of a shower/thunderstorm by 10/18z. Otherwise VFR
conditions will prevail.
&&
.MARINE...09/200 PM.
There is a seasonally small but complicated sea state with swells
from multiple directions ranging from 6 to 18 second periods
through the weekend.
Thunderstorms are possible in the coastal waters Sunday and
Monday. These could produce erratic and gusty winds... locally
high seas... heavy downpours... and frequent cloud to water
lightning. There is a slight chance of waterspouts and hail.
Winds will remain below advisory level through at least Tuesday.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Flash Flood Watch in effect from Sunday morning through late
Sunday night for zones 36-38-51>54-59-88-547. (See LAXFFALOX).
PZ...NONE.
&&
.HAZARD POTENTIAL OUTLOOK...(TUE-SAT)
No significant hazards expected.
&&
PUBLIC...Sirard
AVIATION...Kj
MARINE...Kj
SYNOPSIS...Sirard
weather.gov/losangelesIn the hours before
Special weather statement, Sep 9, 6:10 PM PDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT National Weather Service LOS ANGELES/OXNARD CA 610 PM PDT Sat Sep 9 2017 CAZ034>041-044>046-051>054-059-087-088-547-548-101315- San Luis Obispo County Central Coast- Santa Barbara County Central Coast-Santa Ynez Valley- San Luis Obispo County Interior Valleys-Cuyama Valley- Santa Barbara County South Coast-Ventura County Coast- Los Angeles County Coast including Downtown Los Angeles- Ventura County Interior Valleys-Ventura County Coastal Valleys- Santa Monica Mountains Recreational Area- San Luis Obispo County Mountains-Santa Barbara County Mountains- Ventura County Mountains- Los Angeles County Mountains excluding the Santa Monica Range- Antelope Valley-Catalina and Santa Barbara Islands- Santa Clarita Valley-Los Angeles County San Fernando Valley- Los Angeles County San Gabriel Valley- 610 PM PDT Sat Sep 9 2017 ...Potential for thunderstorms with wind, hail and flash flooding impacts across Southwest California Sunday into Monday... A low pressure system near Point Conception will draw monsoon moisture into the area from the southeast initiating thunderstorm chances across the area Sunday through Monday. A slight chance of thunderstorms will affect Los Angeles and Ventura Counties Sunday morning, with scattered showers and thunderstorms spreading across Southwest California Sunday afternoon through late Sunday evening. Late Sunday night into early Monday, the showers and thunderstorms will shift north of Point Conception, the moving to eastern sections of the area Monday afternoon and evening. The models continue to show significant moisture and strong instability moving over the area, with a potential of strong thunderstorms forming Sunday afternoon through Sunday night. The storms may be strong enough to produce wind gusts over 50 mph, hail, heavy downpours, and flash flooding. The flash flood risk will be highest over the foothills and mountains, and around recent burn areas. As a result, a Flash Flood Watch has been issued for portions of Southwestern California. In addition, dangerous lightning is possible over both land and ocean areas. Stay tuned to the latest forecasts, especially if you are planning on camping or hiking on Sunday. Remember to never drive through flooded roadways and seek shelter indoors or in a hard top vehicle, if you hear thunder. Hall
Special weather statement, Sep 9, 6:38 PM PDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service OXNARD CA
638 PM PDT SAT SEP 9 2017
CAZ059-100215-
Antelope Valley CA-
638 PM PDT SAT SEP 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOS ANGELES COUNTY
UNTIL 715 PM PDT...
At 635 PM PDT, National Weather Service Doppler radar was tracking a
strong thunderstorm 10 miles north of Lake Los Angeles, moving west
around 20 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm. Blowing dust with visibility one-quarter mile or less
could develop with any outflow winds from this storm.
Locations impacted include...
Saddleback Butte State Park and East Lancaster.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Oxnard.
&&
LAT...LON 3463 11772 3472 11816 3482 11812 3482 11767
3474 11767
TIME...MOT...LOC 0135Z 111DEG 17KT 3474 11777
HallSpecial weather statement, Sep 9, 7:20 PM PDT, 24 minutes before
Special Weather Statement National Weather Service OXNARD CA 720 PM PDT SAT SEP 9 2017 CAZ054-059-100300- Antelope Valley CA- Los Angeles County Mountains excluding the Santa Monica Range CA- 720 PM PDT SAT SEP 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOS ANGELES COUNTY UNTIL 800 PM PDT... At 714 PM PDT, Doppler radar was tracking a strong thunderstorm near Palmdale, moving northwest at 20 mph. This storm has been producing frequent lightning, and heavy downpours, dime-sized hail and erratic wind gusts up to 50 mph will also be possible. Blowing dust with visibilities one-quarter mile or less could develop with any outflow winds from this storm. Locations impacted include... Lancaster...Palmdale...Quartz Hill...Littlerock... and Lake Palmdale. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3457 11779 3443 11807 3482 11837 3482 11789 TIME...MOT...LOC 0214Z 142DEG 16KT 3463 11803 Smith
The office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 6:38 PM PDT | Special Weather Statement | LOX | 37 min | |
| Sep 9, 7:04 PM PDT | Areal Flood Advisory | LOX | Los Angeles | 3 hr |
| Sep 9, 7:20 PM PDT | Special Weather Statement | LOX | Los Angeles | 40 min |
| Sep 9, 7:38 PM PDT | Areal Flood Advisory | LOX | Los Angeles | 3 hr |
| Sep 10, 8:49 AM PDT | Special Marine Warning | LOX | 56 min | |
| Sep 10, 9:46 AM PDT | Special Marine Warning | LOX | 29 min | |
| Sep 10, 10:15 AM PDT | Special Marine Warning | LOX | 60 min | |
| Sep 10, 2:39 PM PDT | Special Marine Warning | LOX | 51 min | |
| Sep 10, 2:58 PM PDT | Special Weather Statement | LOX | Santa Barbara | 92 min |
| Sep 10, 3:25 PM PDT | Special Marine Warning | LOX | 95 min | |
| Sep 10, 4:00 PM PDT | Severe Thunderstorm Warning | LOX | San Luis Obispo, Santa Barbara | 60 min |
| Sep 10, 4:03 PM PDT | Flash Flood Warning | LOX | Santa Barbara | 3 hr |
| Sep 10, 4:15 PM PDT | Flash Flood Warning | LOX | San Luis Obispo, Santa Barbara | 3 hr |
| Sep 10, 4:52 PM PDT | Special Weather Statement | LOX | Santa Barbara | 53 min |
| Sep 10, 4:55 PM PDT | Special Marine Warning | LOX | 50 min |
Nearby
Severe Thunderstorm Warnings in California, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.